Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A ``sinc-Galerkin'' method of solution of boundary value problems

Author: Frank Stenger
Journal: Math. Comp. 33 (1979), 85-109
MSC: Primary 65L10; Secondary 65N30
MathSciNet review: 514812
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper illustrates the application of a "Sinc-Galerkin" method to the approximate solution of linear and nonlinear second order ordinary differential equations, and to the approximate solution of some linear elliptic and parabolic partial differential equations in the plane. The method is based on approximating functions and their derivatives by use of the Whittaker cardinal function. The DE is reduced to a system of algebraic equations via new accurate explicit approximations of the inner products, the evaluation of which does not require any numerical integration. Using n function evaluations, the error in the final approximation to the solution of the DE is $ O({e^{ - c{n^{1/2d}}}})$, where c is independent of n, and d denotes the dimension of the region on which the DE is defined. This rate of convergence is optimal in the class of n-point methods which assume that the solution is analytic in the interior of the interval, and which ignore possible singularities of the solution at the endpoints of the interval.

References [Enhancements On Off] (What's this?)

  • [1] J. CHAUVETTE & F. STENGER, "The approximate solution of the nonlinear equation $ \Delta u = u - {u^3}$," J. Math. Anal. Appl., v. 51, 1975, pp. 229-242. MR 0373320 (51:9520)
  • [2] Y. H. CHIU, An Integral Equation Method of Solution of $ \Delta u = {k^2}u$, Ph. D. thesis, University of Utah, 1976.
  • [3] G. GOLUB & C. REINSCH, "Singular value decomposition and least squares solution," Numer. Math., v. 44, 1970, pp. 402-420. MR 1553974
  • [4] U. GRENANDER & G. SZEGÖ, Toeplitz Forms and Their Applications, Univ. of Calif. Press, 1958. MR 0094840 (20:1349)
  • [5] R. V. L. HARTLEY, "The transmission of information," Bell System Tech. J., v. 7, 1928, pp. 535-560.
  • [6] L. LUNDIN, A Cardinal Function Method of Solution of $ \Delta u = u - {u^3}$, Ph. D. thesis, University of Utah, 1975.
  • [7] L. LUNDIN & F. STENGER, "Cardinal-type approximations of a function and its derivatives," SIAM J. Math. Anal. (To appear.) MR 516759 (81c:41043)
  • [8] J. McNAMEE, F. STENGER & E. L. WHITTNEY, "Whittaker's cardinal function in retrospect," Math. Comp., v. 25, 1971, pp. 141-154. MR 0301428 (46:586)
  • [9] H. NYQUIST, "Certain topics in telegraph transmission theory," Trans. Amer. Inst. Elec. Engrg., v. 47, 1928, pp. 617-644.
  • [10] W. PETRICK, J. SCHWING & F. STENGER, "An algorithm for the electromagnetic scattering due to an axially symmetric body with an impedance boundary condition," J. Math. Anal. Appl. (To appear.)
  • [11] J. SCHWING, Eigensolutions of Potential Theory Problems in $ {R^3}$, Ph. D. thesis, University of Utah, 1976.
  • [12] C. E. SHANNON, "A mathematical theory of communication," Bell System Tech. J., v. 27, 1948, pp. 379-423, 623-656. MR 0026286 (10:133e)
  • [13] F. STENGER, "Approximations via Whittaker's cardinal function," J. Approximation Theory, v. 17, 1976, pp. 222-240. MR 0481786 (58:1885)
  • [14] F. STENGER, "Kronecker product extension of linear operators," SIAM J. Numer. Anal., v. 5, 1968, pp. 422-435. MR 0235711 (38:4014)
  • [15] F. STENGER, "Optimal convergence of minimum-norm approximations in $ {H_p}$," Numer. Math., v. 29, 1978, pp. 345-362. MR 0483329 (58:3342)
  • [16] E. T. WHITTAKER, "On the functions which are represented by the expansions of the interpolation theory," Proc. Roy. Soc. Edinburgh, v. 35, 1915, pp. 181-194.
  • [17] J. M. WHITTAKER, Interpolatory Function Theory, Cambridge, London, 1935.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10, 65N30

Retrieve articles in all journals with MSC: 65L10, 65N30

Additional Information

Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society